Maine, 2003

Cold in Maine, March 3 to 4, 2003

March 3 to 4, 2003 · NWS CAR · 7 events in 7 counties and zones

Blustery winds combined with sub-zero temperatures to produce wind chills of 35 to 40 below zero.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Blustery winds combined with sub-zero temperatures to produce wind chills of 35 to 40 below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 3, 3:00 PM EST, 1 hour earlier.

Area forecast discussion, Mar 3, 3:00 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
300 PM EST MON MAR 3 2003

.SYNOPSIS...INTENSE LOW PRESSURE WILL LIFT NORTH THROUGH THE
MARITIMES TONIGHT...WHICH WILL ALLOW HIGH PRESSURE TO BUILD EAST
FROM THE GREAT LAKES REGION. THE HIGH WILL CROSS SOUTHERN NEW
ENGLAND LATE TONIGHT AND THEN MOVE OFFSHORE ON TUESDAY AS LOW
PRESSURE APPROACHES FROM THE WEST. THE LOW WILL TRACK THROUGH THE
SAINT LAWRENCE VALLEY TUESDAY NIGHT AND WEAKEN...AS A NEW LOW
DEVELOPS OVER THE OHIO VALLEY WHICH WILL TRACK THROUGH THE GULF OF
MAINE LATE WEDNESDAY.

DISCUSSION...
STRONG WINDS ASSOCIATED WITH INTENSE LOW PRESSURE OVER THE
MARITIMES WILL ONLY GRADUALLY BACK OFF THIS AFTERNOON AND EVENING.
WINDS SHOULD DIMINISH TO AROUND 10 MPH MOST AREAS AFTER MIDNIGHT AS
GRADIENT RELAXES. WILL KEEP WIND ADVISORIES GOING ACROSS THE N THIS
EVENING AND WILL NEED WIND CHILL WARNINGS OVERNIGHT ACROSS THE N.
BLOWING AND DRIFTING SNOW WILL CONTINUE INTO THE EVENING HOURS AS
WELL. WILL DROP WIND ADVISORY DOWNEAST...BUT WILL MAINTAIN WIND
CHILL ADVISORY.

FAST MOVING LOW MOVING EAST THROUGH THE NORTHERN GREAT LAKES WILL
SPREAD SOME LIGHT SNOW ACROSS NORTHERN AREAS TUE NIGHT WITH JUST
FLURRIES SOUTH. AN INCH OR LESS OF SNOW WITH THIS. NEXT IMPORTANT
SYSTEM WILL BE LOW THAT DEVELOPS OVER THE SOUTHERN PLAINS ON TUE IN
SOUTHERN STREAM AND MOVES RAPIDLY NE AND THROUGH THE GULF OF MAINE
LATE WED/WED EVENING. MODEL ENSEMBLE WOULD TRACK LOW ACROSS NOVA
SCOTIA. ETA FARTHEST S...WITH CANADIAN GLOBAL...UKMET AND GFS
SIMILAR. EXPECT THAT A BAND OF HEAVY SNOW IS A GOOD BET SOMEWHERE
ACROSS E CENTRAL MAINE. WILL ISSUE A SPECIAL WEATHER STATEMENT TO
OUTLOOK EVENT AND IF ENSEMBLE STILL LOOKS GOOD WITH 00Z RUN WILL
PROBBLY NEED A WATCH. GFS THICKNESS FIELDS SUGGEST A MIX OF
RAIN/SNOW COASTAL AREAS ON WED.

ANOTHER NORTHERN STREAM SYSTEM WILL PRODCUE A CHANCE OF SNOW FOR
FRIDAY WITH ANOTHER CHANCE FOR SUN. ANOTHER PIECE OF ARCTIC AIR TO
AFFECT THE AREA THU NIGHT INTO FRI...BUT NOT AS BRUTAL AS THIS GO
AROUND.

AVN MOS NUMBERS WILL BE PRIMARY GUIDANCE FOR TEMPERATURES...BUT WILL
SCALE BACK HIGHS A NOTCH OVER THE N ON TUE. EXPECT NON-DIURNAL
TEMPERATURE TREND TUE NIGHT AS WARM ADVECTION INDUCES SLOWLY RISING
TEMPS. WILL RAISE POPS OVER THE N TUE NIGHT AS EXPECT A COUPLE
HUNDREDTHS OF PRECIPIATION. CATEGORICAL POPS ALL AREAS FOR WED.

COASTAL WATERS...GALE FORCE WINDS TO CONTINUE INTO OVERNIGHT...BUT
GRADUALLY DIMINISH LATE. HEAVY FREEZING SPARY STILL A PROBLEM AS
WELL. CONDS AT SCA LEVELS TUE.

.CAR...WIND ADVISORY THIS EVENING NORTHERN ZONES...ZNS 1>6, 10
       WIND CHILL WARNING TONIGHT/EARLY WED FOR NORTHERN
       ZONES 1>6,10
       WIND CHILL ADVISORY TONIGHT/EARLY WED ZNS 11,31-32,15>17, 29-30
       GALE AND HEAVY FREEZING SPRAY WARNING TONIGHT COASTAL WATERS

GABRIC
Hazardous weather outlook, Mar 3, 4:49 AM EST, 11 hours 11 minutes before
MEZ001>006-010-011-015>017-029>032-031300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
449 AM EST MON MAR 3 2003

HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN
AND DOWNEAST MAINE...
AROOSTOOK...          HANCOCK...          NORTHERN SOMERSET...
PENOBSCOT...          PISCATAQUIS...      WASHINGTON.

.DAY ONE...TODAY

STRONG WINDS OF 25 TO 35 MPH WITH GUSTS TO 40 MPH BRINGING ARCTIC
AIR IN FROM THE NORTHWEST WILL RESULT IN BITTERLY COLD WIND CHILLS
TODAY INTO TONIGHT. WIND CHILLS LATE TODAY INTO THIS EVENING WILL
RANGE FROM 34 BELOW IN THE NORTH TO 20 BELOW ALONG THE DOWNEAST
COAST.

.DAYS TWO THROUGH SEVEN...

LOW PRESSURE APPROACHING FROM THE GREAT LAKES IS EXPECTED TO BRING
SNOW NORTH...AND SNOW OR RAIN DOWNEAST...FROM LATE TUESDAY NIGHT
THROUGH THE DAY ON WEDNESDAY. SIGNIFICANT SNOWFALL IS POSSIBLE IN
CENTRAL OR NORTHERN AREAS DEPENDING ON THE TRACK OF THE STORM.

.SPOTTER INFORMATION STATEMENT...

NO SPOTTER ACTIVATION IS ANTICIPATED AT THIS TIME.

MCB

In the hours before

Special weather statement, Mar 3, 12:45 PM EST, 3 hours 15 minutes before
MEZ001>006-010-011-031-032-040300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1245 PM EST MON MAR 3 2003

...STRONG NORTHWESTERLY WINDS CREATING NEAR WHITEOUT CONDITIONS...

STRONG NORTHWEST WINDS OF 25 TO 35 MPH ARE PRODUCING CONSIDERABLE BLOWING
AND DRIFTING SNOW. THESE STRONG WINDS ARE ALSO PRODUCING NEAR WHITEOUT
CONDITIONS IN MANY LOCATIONS...ESPECIALLY ALONG NORTH TO SOUTH HIGHWAYS.
SOME AREA ROADS HAVE BEEN CLOSED DUE TO THE BLOWING AND DRIFTING SNOW.
THESE STRONG WINDS WILL CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON
AND WILL GRADUALLY DIMINISH THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

JAH
Special weather statement, Mar 3, 2:55 PM EST, 1 hour 5 minutes before
MEZ001>006-010-011-031-032-040300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
255 PM EST MON MAR 3 2003

...STRONG NORTHWESTERLY WINDS CREATING NEAR WHITEOUT CONDITIONS...

STRONG NORTHWEST WINDS OF 25 TO 35 MPH ARE PRODUCING CONSIDERABLE
BLOWING AND DRIFTING SNOW. THESE STRONG WINDS WILL PRODUCE
NEAR WHITEOUT CONDITIONS IN MANY LOCATIONS...ESPECIALLY ALONG NORTH
TO SOUTH HIGHWAYS. SOME AREA ROADS HAVE BEEN CLOSED DUE TO THE
BLOWING AND DRIFTING SNOW. THESE STRONG WINDS WILL CONTINUE THROUGH
THE REMAINDER OF THE AFTERNOON AND WILL GRADUALLY DIMINISH THIS
EVENING.

LOCAL LAW ENFORCEMENT AGENCIES STRONGLY DISCOURAGE ANY TRAVEL
THROUGH THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER
LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.

JAH
Special weather statement, Mar 3, 3:55 PM EST, 5 minutes before
MEZ001>006-010-011-015>017-031-032-040900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
355 PM EST MON MAR 3 2003

...SIGNIFICANT WINTER WEATHER MAY IMPACT PORTIONS OF NORTHERN AND
   EASTERN MAINE ON WEDNESDAY INTO WEDNESDAY NIGHT...

A STORM SYSTEM IS FORECAST TO TAKE SHAPE OVER THE SOUTHERN PLAINS ON
TUESDAY AND TRACK RAPIDLY NORTHEAST AND THROUGH THE GULF OF MAINE
LATE WEDNESDAY. THIS TRACK WOULD GENERATE A BAND OF HEAVY SNOW
SOMEWHERE ACROSS EASTERN OR NORTHERN MAINE.

AT THIS TIME...IT APPEARS THAT THE GREATEST POTENTIAL FOR HEAVY SNOW
IS OVER THE EAST CENTRAL PORTION OF MAINE. IF THE FORECAST TRACK
DEVIATES NORTH OR SOUTH...THE IMPACT AREA WILL SHIFT AS WELL.
COASTAL AREAS WILL LIKELY SEE A MIXTURE OF RAIN AND SNOW.

AN OUTLOOK FOR WINTER WEATHER IS MADE WHEN THERE IS A GOOD CHANCE
THAT SIGNIFICANT WINTER WEATHER WILL AFFECT THE AREA. AN OUTLOOK IS
FOLLOWED BY A WINTER STORM WATCH WHEN THE PROBABILITY OF AN EVENT
BECOMES LIKELY. A WINTER STORM WARNING IS ISSUED WHEN A STORM WILL
OCCUR. TYPICALLY... WARNINGS ARE ISSUED ABOUT 1 DAY BEFORE THE STORM
ARRIVES.

YOU SHOULD STAY ABREAST OF THE POTENTIAL FOR SIGNIFICANT WINTER
WEATHER. STAY TUNED TO THIS STATION OR NOAA WEATHER RADIO FOR UPDATES
AND POSSIBLE WATCHES.

GABRIC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Central Piscataquis

When
March 3, 4:00 PM EST to March 4, 9:00 AM EST
Where
Central Piscataquis forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northeast Aroostook

When
March 3, 4:00 PM EST to March 4, 9:00 AM EST
Where
Northeast Aroostook forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Penobscot

When
March 3, 4:00 PM EST to March 4, 9:00 AM EST
Where
Northern Penobscot forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Piscataquis

When
March 3, 4:00 PM EST to March 4, 9:00 AM EST
Where
Northern Piscataquis forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Somerset

When
March 3, 4:00 PM EST to March 4, 9:00 AM EST
Where
Northern Somerset forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northwest Aroostook

When
March 3, 4:00 PM EST to March 4, 9:00 AM EST
Where
Northwest Aroostook forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southeast Aroostook

When
March 3, 4:00 PM EST to March 4, 9:00 AM EST
Where
Southeast Aroostook forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345596, 5345597, 5345598, 5345599, 5345600, 5345601, 5345602.